Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 128, NWS Tucson, AZ

October 11, 2008Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 11, 2008, 6:41 AM MST for Cochise County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2008, 6:41 AM MST (13:41 UTC)
Expired
Oct 11, 2008, 7:14 AM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 6:22 AM MSTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:05 PM MST, 16 hours 36 minutes earlier.

Area forecast discussion, Oct 10, 2:05 PM MST, 16 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST FRI OCT 10 2008

.SYNOPSIS...A STRONG EARLY WINTER STORM WILL CONTINUE TO DEVELOP
OVER THE GREAT BASIN THROUGH TONIGHT...WITH ITS ASSOCIATED COLD
FRONT EXPECTED TO SWEEP ACROSS SOUTHERN ARIZONA ON SATURDAY. THIS
WILL BRING GUSTY WINDS...SIGNIFICANT RAINFALL...AND MUCH COOLER
TEMPERATURES THIS WEEKEND. IN ADDITION...THE FRONT WILL TAP INTO
MOISTURE FROM HURRICANE NORBERT...WHICH MAY RESULT IN LOCALLY HEAVY
RAIN EAST OF TUCSON LATE TONIGHT INTO SATURDAY. THE STRONG STORM
WILL LIFT INTO THE NORTHERN PLAINS BY MONDAY...ALTHOUGH IT WILL
LEAVE A WEAK TROUGH OF LOW PRESSURE BEHIND OVER THE STATE WHICH WILL
KEEP TEMPERATURES ON THE COOL SIDE.

&&

.DISCUSSION...ALTHOUGH WE ARE NOW GETTING INTO AN EVENTFUL 48
HOURS...THERE WERE NO REAL SURPRISES IN THE LAST MODEL PACKAGE.
NORBERT HAS ACTUALLY STRENGTHENED A LITTLE TODAY AS HE BEGINS TO
ENLARGE AND MORE DIRECTLY INTERACT WITH THE DEEP TROUGH OVER NV.
WELL-DEFINED UPPER OUTFLOW JET HAS DEVELOPED TO OUR SW AND IS MAKING
THE MOVE N TOWARD AZ. MID LEVEL WARM FRONTOGENESIS IS ALSO
DEVELOPING RIGHT ON SCHEDULE FROM COCHISE COUNTY INTO SONORA. THIS
WILL BE THE FOCUS FOR SHOWER AND ISOLD TSTM DEVELOPMENT...ESPECIALLY
AFTER MIDNIGHT ONCE THE LAST PIECE OF ENERGY DROPS INTO THE BASE OF
THE UPPER LOW OVER NV...FORCES IT TO PIVOT...AND BACKS OUR LOW LEVEL
FLOW TO THE SSE. THIS WILL IN TURN ENHANCE THE FRONTOGENESIS FIELD
AHEAD OF NORBERT AND SHIFT IT NORTH INTO FAR SE AZ. THE PIVOTING OF
THE UPPER LOW WILL ALSO IMPART MORE SHEAR ON NORBERT...WHICH WILL
EVENTUALLY CAUSE THE MID/UPPER LEVEL PARTS TO DETACH AND RACE NE
TOWARD FAR SE AZ/SW NM. FORTUNATELY THE NAM WAS INCORRECT IN RAMPING
OUR CAPE UP OVER 1500 J/KG THIS AFTERNOON...SO TSTMS SHOULD REMAIN
ISOLATED. HOWEVER WITH SO MUCH SHEAR OVER US...ANY TSTMS THROUGH SAT
MORNING COULD GET RATHER STRONG.

AS THE NV UPPER LOW MEANDERS INTO UT...OUR ALREADY STRONG MID LEVEL
GRADIENT WILL TIGHTEN FURTHER. NORMALLY 60KT 700MB WINDS ATTENDING A
COLD FRONTAL PASSAGE WOULD TRIGGER A CWA-WIDE WIND ADVISORY AND EVEN
A HIGH WIND WARNING IN OUR MOUNTAINS AND E VALLEYS. IN THIS CASE...
THOUGH...THE TIMING WILL BE SEVERAL HOURS BEFORE PEAK HEATING...WE
WILL PROBABLY HAVE PLENTY OF CLOUD COVER...THE COLD ADVECTION ALOFT
IS NOT RUNNING VERY FAR AHEAD OF THE SURFACE FRONT...AND THE
POTENTIAL FOR A SYNOPTIC WAVE TO FORM ALONG THE FRONT SUGGESTS THAT
THE WINDS WILL BE HELD IN CHECK SOMEWHAT IN THE VALLEYS. THE
MOUNTAINS WON/T BE SO LUCKY. THIS IS LEADING US TO GET RATHER
COMPLICATED WITH OUR WIND ADVISORY FOR TOMORROW. WE COULD STILL END
UP EXPANDING IT TO INCLUDE THE VALLEYS OR UPGRADING TO A WARNING IN
THE MOUNTAINS. BUT THERE ARE TOO MANY UNCERTAINTIES TO MAKE THOSE
MOVES YET...SO WERE OPTING FOR THE SLAM-DUNK ADVISORY IN OUR
MOUNTAINS FOR NOW. AS FOR THE PRECIP...WE HAVE MADE VIRTUALLY NO
CHANGES TO THE POPS WHICH WERE APPROPRIATELY HIGH ALREADY...ALONG
WITH A SHARP WESTERN EDGE SOMEWHERE OVER CENTRAL OR WESTERN PIMA
COUNTY. GIVEN THE 40-50KT SW UPSLOPE COMPONENT AND THE MODELS STILL
STRUGGLING A BIT WITH THE AMOUNT OF MOISTURE STREAMING NE...WE WILL
BEEF QPFS UP JUST A TAD IN THE MOUNTAINS AND LOWER THEM A TAD IN
RAIN-SHADOWED AREAS. FORTUNATELY THE RAIN WILL FALL IN WAVES...AND
THE CWA HAS NOT HAD SIGNIFICANT RAIN IN A FEW WEEKS. SO EVEN THE
1-2 TOTALS WERE EXPECTING IN OUR MOUNTAINS SHOULDNT LEAD TO
RUNOFF PROBLEMS. ONE OTHER ITEM TO NOTE -- WITH A SLIGHTLY SLOWER
TIMING TO THE SYSTEM DEPARTURE SAT NIGHT...OUR GRIDS/ZONES WILL
CARRY THE FIRST MINOR SNOW ACCUMULATIONS OF THE SEASON IN THE WHITES
SAT NIGHT. TIS THE SEASON.

THIS SYSTEM WILL NOT BE ENTIRELY DONE WITH US SAT NIGHT. IN FACT...
MORE ENSEMBLE MEMBERS ARE COMING AROUND TO THE IDEA OF A WEAK LOW
BEING LEFT BEHIND OVER AZ AS THE MAIN SYSTEM LIFTS INTO THE N
PLAINS. BY WED IT WILL ENOUGH ROOM TO RETROGRADE AND PERHAPS TAP
INTO SOME MOISTURE TO OUR S AND E. THUS OUR CONFIDENCE HAS DROPPED
TO THE POINT WHERE WE NEED TO INCREASE THE CLOUDS AND SHIFT UP TO
CLIMO POPS INSTEAD OF ZEROES FOR THE WED/THU TIME FRAME. EVEN IF ANY
MOISTURE CAN GET TAPPED...THE ONE GOOD THING IS THAT THE PERSISTENT
TROUGH WILL KEEP TEMPS NEAR OR EVEN A BIT BELOW NORMAL FOR MUCH OF
NEXT WEEK.

THANKS AGAIN TO NHC AND HPC FOR COORDS TODAY.

&&

.AVIATION...GRADUALLY INCREASING MOISTURE WILL CONTINUE TO SUPPORT
SCATTERED CU/TOWERING CU THIS AFTERNOON...PARTICULARLY SOUTH AND
EAST OF KTUS WITH BASES 050-070 AGL. ISOLATED SHOWERS/THUNDERSTORMS
CAN BE EXPECTED FROM KTUS EASTWARD THRU 03Z...BUT CONFIDENCE IS LOW
THAT ANY ONE OF THEM WILL HIT ANY PARTICULAR TAF SITE JUST YET.
HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS OVERNIGHT AND INTO SATURDAY. AS FOR WINDS...WE WILL REMAIN
IN THE SW 20-25KT RANGE WITH GUSTS TO 35-40KTS THRU 03Z. ALTHOUGH
SURFACE WINDS WILL DIMINISH SOMEWHAT AFTER 03Z...WINDS JUST ABOVE
THE SURFACE WILL REMAIN STRONG AND MAY ACTUALLY INCREASE. THUS WILL
MAY NEED TO INCLUDE LOW LEVEL WIND SHEAR IN LATER TAF ISSUANCES.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
     WIND ADVISORY ZONE 19 UNTIL 8PM MST THIS EVENING.
     WIND ADVISORY ZONE 19 5AM-8PM SAT.
     WIND ADVISORY ZONES 30/35 ABOVE 6000FT 5AM-8PM SAT.
     WIND ADVISORY ZONES 29/32/33/34 ABOVE 6000FT 5AM-6PM SAT.

CORRECTED WATCH/WARNING/ADVISORY SECTION

PUBLIC...PYTLAK
AVIATION...LADER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 10, 2:20 PM MST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST FRI OCT 10 2008

AZZ019-111200-
NORTHERN GREENLEE COUNTY-
220 PM MST FRI OCT 10 2008

...WIND ADVISORY IS IN EFFECT THROUGH 8 PM MST THIS EVENING...

...WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY MORNING TO 10 PM
MST SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT WINDS 25 TO 35 MPH THIS AFTERNOON AND EARLY EVENING ACROSS
NORTHERN GREENLEE COUNTY...WITH POSSIBLE GUSTS UP TO 45 MPH. WINDS
WILL DECREASE OVERNIGHT TO A SUSTAINED 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PASS THROUGH THE
AREA SATURDAY AFTERNOON...RESULTING IN NUMEROUS SHOWERS AND A CHANCE
OF THUNDERSTORMS. EXPECT WINDS FROM 30 TO 40 MPH...WITH GUSTS UP TO
55 MPH ON THE MOUNTAINTOPS. RAINFALL ACCUMULATIONS OF A HALF INCH
CAN BE EXPECTED IN THE VALLEYS...WITH 1 TO 2 INCHES POSSIBLE IN THE
HIGHER ELEVATIONS. A LIGHT DUSTING OF SNOW IS POSSIBLE SATURDAY
NIGHT.

AS THE SYSTEM EXITS THE AREA...MUCH COOLER TEMPERATURES ARE EXPECTED
FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-035-111200-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-
220 PM MST FRI OCT 10 2008

...WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY MORNING TO 10 PM
MST SATURDAY NIGHT ABOVE 6000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL INCREASE AFTER SUNSET.  RAINFALL WILL BE
LIGHT BUT THE STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH ALONG
WITH SOME BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PASS THROUGH THE
AREA SATURDAY AFTERNOON...RESULTING IN NUMEROUS SHOWERS AND A CHANCE
OF THUNDERSTORMS. EXPECT WINDS FROM 30 TO 40 MPH...WITH GUSTS UP
TO 55 MPH ABOVE 6000 FEET...WITH WINDS FROM 20 TO 30 MPH AND GUSTS
UP TO 40 MPH IN THE VALLEY LOCATIONS. RAINFALL ACCUMULATIONS UP TO A
HALF OF AN INCH CAN BE EXPECTED IN THE VALLEYS...WITH 1 TO 2 INCHES
POSSIBLE IN THE HIGHER ELEVATIONS.

AS THE SYSTEM EXITS THE AREA...MUCH COOLER TEMPERATURES ARE
EXPECTED FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-032>034-111200-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
220 PM MST FRI OCT 10 2008

...WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY MORNING TO 6 PM
MST SATURDAY NIGHT ABOVE 6000 FEET FOR EASTERN AND CENTRAL PIMA
COUNTY AND SANTA CRUZ COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL INCREASE AFTER SUNSET.  RAINFALL WILL BE
LIGHT BUT THE STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH ALONG
WITH SOME BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL PASS THROUGH THE
AREA SATURDAY MIDDAY...RESULTING IN SCATTERED SHOWERS AND A CHANCE
OF THUNDERSTORMS. EXPECT WINDS FROM 25 TO 35 MPH...WITH GUSTS UP TO
50 MPH ABOVE 6000 FEET...WITH WINDS FROM 20 TO 30 MPH AND GUSTS UP
TO 40 MPH IN THE VALLEY. RAINFALL ACCUMULATIONS UP TO A THIRD OF AN
INCH CAN BE EXPECTED IN THE VALLEYS...WITH UP TO 1 INCH POSSIBLE IN
THE HIGHER ELEVATIONS.

AS THE SYSTEM EXITS THE AREA...MUCH COOLER TEMPERATURES ARE
EXPECTED FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-111200-
WESTERN PIMA COUNTY-
220 PM MST FRI OCT 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT ASSOCIATED WILL PASS THROUGH THE AREA SATURDAY
MORNING...RESULTING IN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
EXPECT WINDS FROM 15 TO 25 MPH...WITH GUSTS UP TO 35 MPH. RAINFALL
ACCUMULATIONS UP TO A QUARTER OF AN INCH ARE POSSIBLE.

AS THE SYSTEM EXITS THE AREA...MUCH COOLER TEMPERATURES ARE
EXPECTED FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 6:57 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Oct 11, 5:43 AM MSTSevere Thunderstorm WarningTWCCochise32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.